Kansas, 2021

Winter Weather in Kansas, April 19 to 20, 2021

April 19 to 20, 2021 · NWS GID · 6 events in 6 counties and zones

Although it did not cause significant travel issues, and it only stuck around briefly before rapidly melting, much of this six-county north central Kansas area accumulated one of the heaviest snows on record to occur this late in the spring. 5 inches of wet, slushy snow between the late evening of Monday the 19th and sunrise on Tuesday the 20th.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Although it did not cause significant travel issues, and it only stuck around briefly before rapidly melting, much of this six-county north central Kansas area accumulated one of the heaviest snows on record to occur this late in the spring. Specifically, the majority of the area measured somewhere between 1.5 and 5.5 inches of wet, slushy snow between the late evening of Monday the 19th and sunrise on Tuesday the 20th. Per CoCoRaHS/NWS observer measurements and NOHRSC analysis, the highest totals of 4-6 targeted the southern-most local counties (Rooks/Osborne/Mitchell), including 6 near Hunter, 5.5 in Natoma and Covert, 5 ten miles south-southwest of Beloit, and 4.5 four miles west-northwest of Plainville. Within the northern three counties (Phillips/Smith/Jewell) a few of the higher tallies included 3 at Ionia and 2.6 in Lebanon. A sampling of NWS cooperative observer stations for which this was the heaviest snow on record to occur on/after April 20th included: Natoma, Smith Center, Plainville 4WNW, Cawker City and Covert.

As mentioned, this snow did not stick around long, as while it accumulated during overnight temperatures in the upper 20s-low 30s (F), it melted quickly under widespread sunshine on the 20th as afternoon readings climbed well into the 40s. In the mid-upper levels, this event was driven by the gradual north-to-south passage of a fairly narrow, but intense zone of mid-level frontogenesis (very evident at 700 millibars). In the bigger picture aloft, this frontogenetic zone intensified along the southern edges of an expansive trough dropping south-southeast through the central United States. At the surface, winds across North Central Kansas during this event were not a major issue, averaging only 5-15 MPH from the north. These relatively light breezes were fostered by expansive high pressure (1030 millibars over the Northern Rockies) oozing southeastward through much of the central and northwestern United States, in the wake of a strong cold front that surged southward across North Central Kansas about 24 hours prior to this event.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Apr 19, 5:57 PM CST, 3 hours 3 minutes earlier.

Area forecast discussion, Apr 19, 5:57 PM CST, 3 hours 3 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
657 PM CDT Mon Apr 19 2021

...AVIATION UPDATE...

.DISCUSSION...(This evening through Monday)
Issued at 347 PM CDT Mon Apr 19 2021

A swath of overall light snow continues to work its way across
south central Nebraska this afternoon, driven by weaker mid
level convergence. Satellite imagery showing generally zonal flow
in place at this time over the area, as we sit between one
disturbance pushing across the Great Lakes region and another
sinking south out of central Canada. While light snow will remain
a possibility the rest of this afternoon, better lift doesn't
arrive until later this evening. At the surface, the main cold
front has pushed well south of the area, currently lying along the
KS/OK border then northeastward toward OH/IN. Northerly winds
have been gusty through the day, not quite as strong as this
morning, but plenty of locations still recording gusts near 25
MPH. No shortage of cloud cover across the area, and along with
the colder air advection/precip, temps have struggled to go
anywhere...3 PM obs range from right at 30 in the west to the
lower 40s in the extreme SE corner of the CWA.

Tonight and Tuesday...

There aren't any significant changes in the grand scheme of this
for tonight through Tuesday, with the potential for accumulating
snow ramping up after 00Z. The upper level shortwave trough axis
currently digging south out of Canada will continue to do so
through this period, with the next swath of snow expected to
develop from eastern CO through the western NE/KS border as
frontogenetical forcing ramps up. This precip noses into western
portions of the CWA this evening, the spreads in coverage and
shifts ESE with time tonight. Model agreement remains good showing
the brunt of precip falling along/south of the NE/KS state line,
especially in the 06- 12Z time frame.

Temperature profiles continue to show this being a snow event, and
overall amounts are similar, some models suggest the potential for
at least a few spots getting closer to 6" of snow. At this point,
the forecast has 3-5" across KS with the potential for around 6"
across portions of Rooks/Osborne/Mitchell...but honestly, it's
hard to have too high of confidence in that until we see where the
banding actually starts setting up and how models have handled
that location. Have 2-4" for Nebraska counties right along the
state line, decreasing fairly quickly the further north you
go...and some models suggest the gradient to little/no snow is not
tight enough. In the Tri-Cities, amounts either side of an inch
are forecast, with just a few tenths further north. Between
forecast snowfall adjustments and collab with neighboring offices,
decided to add Furnas/Harlan/Franklin counties to the Winter
Weather Advisory. Kept the 10 PM start time, that might be cutting
it pretty close in those far western areas, but overall the brunt
of accumulation is expected after that time. Thankfully, the
strongest winds expected are occurring right now, and by the time
the heavier snow potential arrives, north-northwesterly wind
speeds should be closer to 10-15 MPH.

Think that current timing of PoPs is generous, models showing
things potentially dropping off quickly after 09Z. End of time
of 12Z still looks ok, western areas possibly may be cancelled
early. Sky cover expected to diminish from west to east later
tonight, and lows across the WNW may drop down to near 20. Have
mid-20s for most of the rest of the area...and could come within
striking distance of Hastings' record low for the 20th of 24
degrees.

As we get into the daytime hours tomorrow, activity from tonight's
system is expected to end by 12Z, and have the morning hours dry.
Main change to the forecast was to add PoPs to the afternoon
hours, with models showing the potential for peak-heating
mixing/shower development. Since that activity could pop up just
about anywhere, have PoPs CWA-wide. While there will be an
improvement in highs for Tuesday, still looking at well below
normal highs, as we top out oin the mid-40s. Winds remain
northwesterly, with the afternoon hours potentially on the
gusty/breezy side.

Wednesday thorugh Friday...

The overall pattern across the region during the mid-late work
week period remains a progressive one, with a couple additional
chances for preciptiation. While there are finer details yet to
iron out, model agreement isn't too bad...kept the daytime
Wednesday dry, with the better chances for precip coming with a
couple disturbances on both Thursday and Friday. Depending on the
timing of this activity, there will be the chances for more snow
(likely light), as the overall cool pattern continues. Highs for
Wed/Thur currently top out around 50 for many spots, low-mid 50s
for some. Current forecast has low 60s returning for Friday, but
confidence in that isn't high, as it will depend on the timing of
precip chances.

Upcoming weekend into Monday...

Upper level ridging (although not strong) looks to become the main
feature as we get into this weekend/Monday, but will have to watch
for the potential of a shortwave disturbance moving through the
area roughly Sat night/Sun AM. At this point the forecast is dry.
Finally...warmer temperatures look to return...forecast highs
climb back into the 70s for Sun/Mon.

&&

.AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Wednesday)
Issued at 639 PM CDT Mon Apr 19 2021

VFR conditions for right now, but radar shows another snowband
just to the north of the terminals. This band is expected to pass
through within the next hour and a half to 2 hrs. Then the next
wave of snow is expected to push into the area from the west and
reach the terminals around 02-03Z. This second wave should then
clear out generally after midnight and leave a brief calm period.
Then tomorrow afternoon some widespread scattered showers are
expected to develop with another minor disturbance.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...Winter Weather Advisory from 10 PM this evening to 7 AM CDT
     Tuesday for NEZ082>087.

KS...Winter Weather Advisory from 10 PM this evening to 7 AM CDT
     Tuesday for KSZ005>007-017>019.

&&

DISCUSSION...ADP
AVIATION...Shawkey
Hazardous weather outlook, Apr 19, 2:54 PM CST, 6 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
354 PM CDT Mon Apr 19 2021

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
201200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
354 PM CDT Mon Apr 19 2021

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...This Afternoon and Tonight.

Accumulating snow is expected across parts of the outlook area
through tonight. While at least light snowfall will be possible
across the entire area, the heaviest amounts are expected south of
Highway 6 in south central Nebraska and into north central Kansas.
Snowfall amounts of 2 to 5 inches, with locally higher amounts,
are forecast across this area, and a Winter Weather Advisory is
in effect from 10 PM tonight through 7 AM Tuesday. Please refer to
the latest advisory message for additional information.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight, although
any snowfall reports would be appreciated.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 winter weather. Local standard time, as filed.

Winter Weather, Phillips

When
April 19, 9:00 PM CST to April 20, 3:00 AM CST
Where
Phillips forecast zone
Reported by
COOP Observer
Coordinates
39.785, -99.347 (the zone’s center; the record gives no point)

Snow amounts of 1 to 3 inches were reported across the county, including 2 at Kirwin Dam.

Winter Weather, Rooks

When
April 19, 10:00 PM CST to April 20, 4:00 AM CST
Where
Rooks forecast zone
Reported by
COOP Observer
Coordinates
39.350, -99.325 (the zone’s center; the record gives no point)

Snow amounts of 2 to 5 inches were reported across the county. The highest totals included 4.5 inches from four miles west-northwest of Plainville and 3 inches at Webster State Park.

Winter Weather, Smith

When
April 19, 10:00 PM CST to April 20, 4:00 AM CST
Where
Smith forecast zone
Reported by
COOP Observer
Coordinates
39.785, -98.785 (the zone’s center; the record gives no point)

Snow amounts of 2 to 4 inches were reported across the county, including 2.6 in Lebanon.

Winter Weather, Osborne

When
April 19, 10:00 PM CST to April 20, 4:00 AM CST
Where
Osborne forecast zone
Reported by
COOP Observer
Coordinates
39.350, -98.768 (the zone’s center; the record gives no point)

Snow amounts of 4 to 6 inches were reported across the county. The highest totals included 6 inches from 13 miles southwest of Tipton and 5.5 inches in Natoma and Covert.

Winter Weather, Jewell

When
April 19, 10:00 PM CST to April 20, 5:00 AM CST
Where
Jewell forecast zone
Reported by
COOP Observer
Coordinates
39.785, -98.218 (the zone’s center; the record gives no point)

Snow amounts of 2 to 4 inches were reported across the county, including 3 at Ionia.

Winter Weather, Mitchell

When
April 19, 10:00 PM CST to April 20, 5:00 AM CST
Where
Mitchell forecast zone
Reported by
COOP Observer
Coordinates
39.393, -98.209 (the zone’s center; the record gives no point)

Snow amounts of 4 to 6 inches were reported across the county. The highest totals included 5 inches from 10 miles south-southwest of Beloit and 4 inches in Beloit and Cawker City.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2021Every state in 2021This day in weather historyWarnings in Kansas, April 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 943150, 943151, 943152, 943153, 943154, 943156.